Life-threatening Complications of Vitamin D Intoxication Due to Over-The-Counter Supplements

Clin Toxicol (Phila). 2010 Jun;48(5):460-2. doi: 10.3109/15563650.2010.486382.

Abstract

Introduction: Ninety percent of hypercalcemic cases are caused by primary hyperparathyroidism or malignancy. Less frequent causes are granulomatous diseases, drug-induced diseases, and intoxications.

Case report: We present two women with life-threatening hypercalcemia due to the intake of vitamin D-concentrated supplements, which turned out to be 100-1,000 times higher than stated on the label of over-the-counter dietary supplements. Laboratory analysis revealed ionized calcium levels of 4.00 (16.00) and 4.56 mmol/L (18.24 mg/dL) with vitamin D(25) concentrations of 1,372 and 644 nmol/L, respectively. Apart from a patient with general symptoms of hypercalcemia, a case of refractory status epilepticus after correction of serum calcium levels, and in need of prolonged ICU treatment, is described.

Conclusion: Initial drug-taking history in the presented cases did not reveal the use of over-the-counter supplements, which underlines the importance of a thorough evaluation of (non-)prescribed medication. Moreover, these supplements may contain higher levels of vitamin D than the label states. As a result, hypercalcemia may be an underlying cause for life-threatening complications, including a well-documented refractory status epilepticus.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Calcium / blood
  • Calcium / metabolism
  • Dietary Supplements / poisoning
  • Drug-Related Side Effects and Adverse Reactions / complications
  • Drug-Related Side Effects and Adverse Reactions / etiology
  • Female
  • Humans
  • Hypercalcemia / complications
  • Hypercalcemia / etiology*
  • Hyperparathyroidism, Primary / complications*
  • Hyperparathyroidism, Primary / etiology
  • Netherlands
  • Vitamin D / blood*
  • Vitamin D / poisoning*

Substances

  • Vitamin D
  • Calcium